Diabetic Emergencies: Hyperglycaemia
Candidates enrolled in St Mark James standard first aid re-certifications and full courses will learn to recognize and treat patients with diabetic emergencies including hyperglycemia. When a patients blood sugar level rises too high and does not have adequate amounts of insulin, the body’s cells are unable to use glucose and begin to malfunction as the patient’s condition begins to decline. The high levels of glucose in patient acts like a diuretic which causes dehydration and thirst. These changes result in acidic waste in the body which can cause a loss of appetite, nausea, vomiting and rapid breathing with a fruity sweet odor. These symptoms are extremely similar to that of a person under alcohol intoxication and is usually misdiagnosed as such. These events can occur over a long period of time and, if left untreated, can lead to a coma and / or death.
Causes of Hyperglycaemia
- A patient not following a strict diet.
- Patient takes Excessive alcohol.
- Patient does not take or improperly takes prescribed medication.
Signs and Symptoms of Hyperglycaemia
- Rapid Breathing
- Lowered level of consciousness
A patient that has hypoglycemia exhibits signs and symptoms that are extremely similar to a person that is intoxicated.
A patient of hyperglycemia needs to be treated immediately. The signs and symptoms of hyperglycemia and hypoglycemia is almost identical and without additional equipment a rescuer will not be able to determine the difference. A patient of hyperglycemia will not receive any additional harm from additional sugar which can help treat a patient of hypoglycemia. A rescuer should manage the patients vitals and treat appropriately. A rescuer should contact emergency medical services (EMS) through a bystander if possible.